Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS State College, PA

July 5, 2020Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 5, 2020, 6:33 PM EDT for Somerset County, Pennsylvania. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2020, 6:33 PM EDT (22:33 UTC)
Expired
Jul 5, 2020, 7:00 PM EDT
In force
27 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 125 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:45 PM EDTTSTM WND DMG2 Nne Friedens, PATREE DOWN REPORTED AT TAYLOR RD IN FRIEDENS SOMERSET COUNTY PENNSYLVANIA.
Jul 5, 7:00 PM EDTTSTM WND DMG2 E Friedens, PATREE ON WIRES REPORTED ON COLEMAN STATION ROAD BETWEEN OAK HILL DRIVE AND MOSTOLLER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WUUS51 KCTP 052233
SVRCTP
PAC111-052300-
/O.NEW.KCTP.SV.W.0089.200705T2233Z-200705T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
633 PM EDT Sun Jul 5 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  East central Somerset County in south central Pennsylvania...

* Until 700 PM EDT.

* At 633 PM EDT, a severe thunderstorm was located over Friedens,
  moving south at 5 mph.

  HAZARD...60 mph wind gusts, nickel size hail and torrential 
           rainfall.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees, roofs, and siding.

* Locations impacted include...
  Berlin, Friedens, Indian Lake, Shanksville, New Baltimore and
  Flight 93 National Memorial.

This includes The Pennsylvania Turnpike from mile markers 115 to 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4006 7902 4008 7894 4009 7882 4002 7876
      3994 7876 3990 7901
TIME...MOT...LOC 2233Z 339DEG 5KT 4003 7895 

HAIL...0.88IN
WIND...60MPH
 
$$

RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:40 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 5, 5:40 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service State College PA
540 PM EDT Sun Jul 5 2020

.SYNOPSIS...
A summertime weather pattern will continue across the
Commonwealth, with hot temperatures continuing for much of this
week. Widely scattered thunderstorms are possible most afternoons
this week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Nearly full sunshine across the CWA this afternoon. Radar showed
a short lived isolated showers across SW Adams County that
quickly dissipated as it moved south of the state. The big story
is the wide range of surface dewpoint temperatures. Areas across
the northern half of the CWA have seen DP temps fall into the
upper 40s and lower 50s in spots. While to the south it's still
quite muggy with dewpoints well in the 60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Mostly clear with just thin high level clouds. Valley fog will
develop but should remain fairly benign and diminish quickly
Monday morning. The proximity of a weakening back-door front
from later Monday afternoon into Tuesday should combine with a
destabilizing environment (ML CAPE of 1000-2000 j/kg) to touch
off scattered showers and thunderstorms. Although organized
severe storms are not anticipated with generally weak vertical
shear foreseen, the presence of some dry air aloft and steep
low-level lapse rates may promote localized strong wind gusts
from some of the more robust cores.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Hot weather will continue through the end of the week and the
weekend, with temperatures peaking right around 90 each
afternoon.

The chance for afternoon and evening showers/storms will go up
to 40% Tue as an area of unsettled weather moves out of the Ohio
valley ahead of a weak upper level trough. Shear will be weak,
but CAPE in excess of 1000 J/kg should support isolated to
scattered storms.

The upper trough will not have cleared the area by Wed, so
another round of scattered afternoon showers/storms is likely
Wed.

After the weak trough moves east into the Canadian Maritimes
Wed night, a ridge of high pressure will redevelop over the
northeast on Thu. Meanwhile, an area of low pressure will
develop beneath the ridge near the North Carolina coast. This
low will likely turn winds out of the SE and E for Thu and Fri,
perhaps knocking temps down a couple degrees but also bringing
an increase in humidity by the end of the week and the weekend.

Next weekend looks unsettled as an upper trough digs over the
eastern US and interacts with the coastal low. Meanwhile, the
500 mb ridge over the desert Southwest will continue to build to
near 600 dam by Sat. Heat from this ridge looks to spill back
into our area by Wed of next week after the eastern trough moves
offshore.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Updated TAFS here around 5 PM. Showers and storms near the
PA line to the southeast have weaken. New cluster just north
and south of JST. Will continue to monitor. Had VCSH in JST.
NOW just updated to VCTS.

Earlier discussion below.

Dry air is in place this afternoon, with light and variable
winds as high pressure moves overhead. Conditions will likely
remain VFR through tonight, with fog confined to the valleys.
MVFR vis is not out of the question in the typical prone
locations.

Outlook...

Tue-Wed...Isolated SHRA/TSRA possible, mainly afternoon and
early evening hours.

Thu...Mostly VFR, a stray storm possible mainly eastern half.

Fri...IFR/MVFR cigs possible in the AM, scattered SHRA/TSRA.

&&

.CLIMATE...
Had 93 degrees on the roof here earlier. Many locations above
90 degrees so far (530 PM) this afternoon. No record highs so
far this afternoon.

Earlier discussion below.

A sustained period of above-average temperatures is expected
over the next 7 to 10 days. A heat wave is defined as 3 or more
days with temperatures greater than or equal to 90 degrees. Here
are some facts about previous heat waves from Harrisburg (MDT)
Williamsport (IPT), and State College (STC), which have climate
periods of record dating back to the late 1800s.

Longest stretch of consecutive 90 degree days:
IPT: 15 (July 4 - July 18, 1988)
MDT: 11 (5 times, most recently July 22 - August 1, 1999)
STC: 15 (July 4 - July 18, 1988)

Annual occurrences of 90 degree days:
     Average   Most (Year)    Least (Year)   2020 (thru 7/4)
IPT     16      42 (1988)       0 (1979)            4
MDT     20      60 (1966)       3 (2004)            5
STC		 8 		35 (1988)		0 (11 times)		1*
*Highs at STC are officially reported the next morning, whereas
the others are reported at midnight.

How common are stretches of 5 or more consecutive 90 degree days?
IPT: 15 times since 2000 (12 of 20 years)
MDT: 19 times since 2000 (12 of 20 years)*
STC:  4 times since 2000 ( 4 of 20 years)

*MDT had a stretch of 10 straight 90 degree days from July 3 -
 July 12, 2012. If highs on Saturday and Sunday can hit 90
 degrees, we could make a run at 10 straight days exactly 8
 years later.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross
LONG TERM...Colbert
AVIATION...Martin/Colbert
CLIMATE...Banghoff/Martin
Hazardous weather outlook, Jul 5, 5:13 AM EDT, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
513 AM EDT Sun Jul 5 2020

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-060915-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
513 AM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jurewicz

In the hours before

Special weather statement, Jul 5, 6:21 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service State College PA
621 PM EDT Sun Jul 5 2020

PAZ024-033-052300-
Somerset PA-Cambria PA-
621 PM EDT Sun Jul 5 2020

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOMERSET AND
CAMBRIA COUNTIES UNTIL 700 PM EDT...

At 620 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Sidman to near Friedens. These storms were nearly
stationary.

Localized wind gusts 40 to 50 mph are expected.
Very heavy rain is expected.

Locations impacted include...
Johnstown, Somerset, Westmont, Windber, Belmont, Geistown, Southmont,
Friedens, Boswell, Dale, East Conemaugh, Salix-Beauty Line Park,
Davidsville, Central City, Beaverdale-Lloydell, Paint, Jerome, South
Fork, Scalp Level and Sidman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4003 7916 4037 7897 4038 7859 4033 7862
      4031 7864 4028 7864 4028 7865 4026 7865
      4007 7874 4007 7875 4006 7876 4002 7876
      3996 7879
TIME...MOT...LOC 2220Z 017DEG 4KT 4031 7879 4007 7891

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:21 PM EDTSpecial Weather StatementCTPSomerset39 min
Jul 5, 6:59 PM EDTSpecial Weather StatementCTPSomerset31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.